New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Can2002
New Member


Date Joined Oct 2016
Total Posts : 4
   Posted 10/19/2016 4:45 AM (GMT -7)   
Hi,

I chanced upon the forum while searching for some ideas - I thought I'd register and do my intro.

I met my girlfriend just over a year ago and she is moving in with me in just over a week with her 4 year-old son (I'm currently a single dad with a 9 year-old daughter myself). We met through an online dating site and she shared her bipolar disorder with me from the outset.

She is a psychiatrist and medical psychologist in the UK and so has quite a lot of insight into her condition. I suppose one impact of this on me has been that I sometimes feel a bit superfluous when she has had an episode (she's had a couple of lows and one high over the last 9 months). I had no experience of bipolar/depression before I met her so wasn't sure what to expect really.

She started on Lithium earlier this year, which seems to have been quite effective. She has struggled with nightmares on and off. She's currently worried that the lithium is causing a problem with her thyroid and is worried she will need to stop taking it, which I suppose I am also a little nervous about too.

Anyway, that's me,
Chris

UserANONYMOUS
Forum Moderator


Date Joined May 2011
Total Posts : 4419
   Posted 10/19/2016 10:59 AM (GMT -7)   
Hi Chris,

Welcome to the forum :-)! I am glad you joined.

Thank you for sharing your story with us. Does she visit a psychiatrist or does she treat her self as she is a psychiatrist. She would also be aware of the side effects and what to look out for. It sounds like she knows what she can to to treat her self. Of course, she has to remember to use her coping skills too and this is helpful.
You too can use coping techniques as it helps. Talk to her about it as well, she may be able to offer some advice and insight.

Welcome again, and I hope to learn more about you.

UA
Moderator - Bipolar

Depression, Borderline Personality Disorder.
Chronic Pain - Cervical Kyphosis, Cervical Spondylosis, Thoracic Scoliosis.

Tim Tam
Veteran Member


Date Joined May 2016
Total Posts : 1096
   Posted 10/19/2016 11:01 AM (GMT -7)   
Chris:

Glad you are reaching out for help.

I have manic-depression, also, and take Lithium, as she does.

Wonder what's causing the nightmares?

Does she think it's the Lithium?

What problems is she having with her thyroid, if any?

Does she think that's caused by the Lithium, also?

I'm taking 700 mg of Lithium a day, along with 7.5 mg of Mirtazapine anti-depressant, and that helps to keep me balanced.

So you've seen her without the Lithium and with the Lithium. Did you notice that the Lithium calmed her down, reduced her mania?

Lithium can also help with depression, but if she's had a "couple of lows" in the last nine months on Lithium, she may need an anti-depressant, like my psy. has me on.

If she has only had one high during that time, she might be on the right amount of Lithium for the up side of the bi-polar.

I've had no high's or lows in about 6 years of being on my meds.

You might have a role if she as a psychiatrist is treating herself.

She probably wants to be on as little Lithium as she can to do her job, it probably can make you a little sluggish, but I'd rather be a little sluggish than all over the board with wild ups and downs.

It's a matter of choice and gaging what you need.

You can be her sounding board, her gage, as to if she's getting too high, or too lows, both of which you said she had been on Lithium.

You might want to keep a journal, writing down how many of these episodes she has, and if she seems to be building to one. Hopefully you can communicate this to her if you see such an event about to occur.

Let us know how it's going.

Can2002
New Member


Date Joined Oct 2016
Total Posts : 4
   Posted 10/19/2016 12:13 PM (GMT -7)   
Hi both and thanks for the nice welcome.

She regularly sees a psychiatrist herself - she doesn't self-treat. I feel the insight is a double-edged sword.

The vivid dreams certainly started after taking the lithium (400mg), I'm not completely sure what the thyroid complication is, but it sounds like it might mean lithium won't be suitable.

I only saw one manic episode immediately after her last low, she basically put a pre-arranged plan into action; her parents and ex-husband are both very supportive. Since the lithium I guess I've noticed slight changes - mainly fatigue in the mornings.

She is going to speak with her psychiatrist about the thyroid complication.

Cheers,
Chris

Tim Tam
Veteran Member


Date Joined May 2016
Total Posts : 1096
   Posted 10/19/2016 3:57 PM (GMT -7)   
Can2002:

Appreciate your writing back with the updates.

I now do rem. some talk of Lithium and thyroid problems.

On verywell.com it says:

"Patients with bipolar disorder are often surprised to learn that thyroid problems are a common side effect of the drug lithium. Lithium is a common treatment for bipolar disorder, which is sometimes referred to as manic depression.

"Experts don't understand the exact mechanism and process, but lithium can have an effect on your thyroid, and prevent it from functioning properly. Lithium is known to cause goiter (an enlarged thyroid), as well as hypothyroidism (an underactive thyroid), and chronic autoimmune thyroiditis, an inflammatory condition of the thyroid gland."

------------------------

Yeah, I was wondering how she was going to treat herself. So, she does have a psy.

You said, "The vivid dreams certainly started after taking the lithium (400mg)." I never had that with taking Lithium.

You said, "I only saw one manic episode immediately after her last low."

You said she was taking 400mg of Lithium. I'm taking 700mg of Lithium a day.

If she still had a manic episode, my amateur guess is she might have to up her Lithium. Also, with two downs, my amateur guess she might have to take an anti-depressant. Pure guesswork.

As a side note, I happened to have an appt. with my psy. today, and she was reading from my latest bloodwork pages, and said my Lithium was in a satisfactory range, so I told her about your situation and ask my psy. "What's the acceptable range for Lithium that's supposed to be in your system for it to work effectively?"

I said, "Write it down. I want to tell that guy the numbers."

She wrote it down. Her Lithium level is supposed to be"0.50 to 1.00". Too little, and she'll be manic; too much, you don't want that either.

Do I give complete coverage or what?

I now see what you were saying about the Lithium and thyroid; sounds like, as you mentioned, she might have to try something else beside the Lithium.

Again, thanks for writing back with this update.

Let us know how she's doing.

Can2002
New Member


Date Joined Oct 2016
Total Posts : 4
   Posted 10/19/2016 10:08 PM (GMT -7)   
Hi and thanks again!

The manic episode I mentioned came before she started the lithium (about 7 months ago), she's not had any since. You've reminded me that it is a goiter that's the thyroid issue.

She previously had a rash while on lamotrigine, I think it was several years since her last manic episode and she'd agreed that if she had another then that would be the trigger for starting lithium. She is going to see her psy next week to agree the next steps.

Cheers,
Chris

theHTreturns...
Elite Member


Date Joined Mar 2009
Total Posts : 20035
   Posted 10/20/2016 9:12 AM (GMT -7)   
the rash if new on lamotrigine is johnsons syndrome, and can be dangerous. only if new on the medication though. best see doc.
THE HAPPY TURTLE.

A QUOTE FROM THE HAPPY TURTLE THAT REFLECTS ME.

"COMPLEXITY IS MY WAY OF EXPRESSING MY NEEDS IN A MANNER THAT IS NEITHER DESTRUCTIVE, NOR NEGATIVE"
'

Can2002
New Member


Date Joined Oct 2016
Total Posts : 4
   Posted 10/20/2016 9:42 AM (GMT -7)   
Thanks and yes, she couldn't take lamotrigine!

Tim Tam
Veteran Member


Date Joined May 2016
Total Posts : 1096
   Posted 10/20/2016 11:10 AM (GMT -7)   
It's good to know that her one manic episode was her tip-off to the start of taking medicine for bi-polar.

Meaning, the 400mg of Lithium she's on may be enough.

I was thinking she had the mania when she was on Lithium, 400mg, and since I take 700mg a day, thought she might have to up to 5 or 600mg.

But 400mg seems to be holding, thank goodness.

And, if she hasn't had any more depression since going on the Lithium, which also helps with depression, maybe she won't need an anti-depressant.

If all of that holds, she'll be getting off light. I'm 700mg a day, and also take an anti-depressant.

Of course, you said she might have to switch off of Lithium because of possible side effects.

I think the other meds for bi-polar work just as well.

You said, "She is going to see her psy next week to agree the next steps."

We're wondering what they decide.

Please keep us up to date on this.
New Topic Post Reply Printable Version
Forum Information
Currently it is Monday, December 11, 2017 12:51 AM (GMT -7)
There are a total of 2,903,872 posts in 318,693 threads.
View Active Threads


Who's Online
This forum has 158103 registered members. Please welcome our newest member, NonI of two.
184 Guest(s), 4 Registered Member(s) are currently online.  Details
The Dude Abides, testuser1234, Szabo246, NotQuiteAntonio